South Dakota, 2001

Hail in South Dakota, June 13, 2001

June 13, 2001 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 2:55 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 13, 2:55 PM CST, 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT WED JUN 13 2001

KIND OF CRAZY HERE TODAY...SO WE'LL BE BRIEF. EVEN HAVE LONG TERM
FLOODING TO WORRY ABOUT NOW. IN THE SHORT TERM...ANOTHER SHORTWV
DEPICTED BY CRNT WV AND MDLS TO MOVE UP THE STALLED SFC BNDRY FOR
THE FIRST HALF TNGT. THEREFORE...LIKELY SETTING UP ANOTHER ROUND OF
CONVECTION TNGT. ONE THING THAT IS DIFFERENT THAN LAST NIGHT...IS
THE DIR WIND SHEAR IS NOT QUITE AS IMPRESSIVE...AS THE UPR LVL
SUPPORT MATURES...MORE WINDS ALOFT ARE UNIDIRECTIONAL OUT OF THE SW.
WHAT IS MOST IMPRESSIVE IS A LLVL JET SETTING UP TNGT...WITH 70 KNTS
PROGGED IN CNTRL KS...BUMPING INTO ONLY 10 TO 20 KNTS IN ERN NEB...SO
SPEED CONVERGENCE IS TREMENDOUS. SO WE HAVE A STALLED SFC BNDRY...
WITH A MID LVL SHORTWV AND SPEED CONVERGENCE CAUSING PROBLEMS TNGT.
ISSUED A FFA FOR MUCH OF THE ERN CWA DUE TO SATURATED GROUND.

HEAVY RAIN THREAT BEGINS TO SETUP LATE TNGT FOR THE JAMES. THTE
RIDGE BEGINS TO STALL IN THIS AREA...AND AVN/ETA DEPICT A
TROWAL...EVEN FOR THIS TIME OF YEAR WITH TREMENDOUS 850-700MB
FRONTOGENSIS PROGGED TO PERSIST IN THIS AREA AND WWD THRU THU NIGHT.
THEREFORE WITH CRNT LOW TRACK FCST...WRAP ARND HEAVY RAINS COULD
OCCUR IN THIS AREA CAUSING PROBLEMS OVER ALREADY SATURATED GROUND.

THE ERN HALF OF THE CWA MAY ACTUALLY GET DRY SLOTTED ON THURSDAY...AT
LEAST DRY SLOTTED ALOFT...SO CONVECTION WILL BE MORE SCATTERED BUT
WATCH OUT FOR A WIND THREAT.

SYSTEM FINALLY CLEARS OUT LATER THU NIGHT AND FRIDAY...LEAVING SOME
WINDS BEHIND. NOT MUCH TIME TO LOOK AT THE EXTENDED...BUT A SERIES
OF SHORTWVS MOVE THRU SUNDAY THRU TUESDAY...NOT AS STRONG AS THIS
SERIES OF COURSE. WEDNESDAY...WENT DRY FOR NOW...EVEN THO THE MRF IS
PAINTING PCPN ON US...USUALLY THESE THINGS ARE A LITTLE FAST.

.FSD...FLASH FLOOD WATCH TONIGHT THROUGH THURSDAY NIGHT FOR THE
       JAMES VALLEY TOWARD THE MO VALLEY.
       FLASH FLOOD WATCH TONIGHT ONLY...FOR THE I 29 CORRIDOR...SW
       MINNESOTA AND FAR NW IA.

 FUHS

In the hours before

Special weather statement, Jun 13, 10:28 AM CST, 4 hours 34 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 AM CDT WED JUN 13 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
THE ATMOSPHERE WILL SPEND THE AFTERNOON RECOVERING FROM THE STORMS
LAST NIGHT. WITH WARM MOIST AIR RETURNING TO THE AREA THIS AFTERNOON
ALONG WITH AFTERNOON HEATING...THE RISK FOR SEVERE WEATHER REMAINS
FOR LATE THIS AFTERNOON AND OVERNIGHT. ANY SURFACE BOUNDARIES THAT
SET UP THROUGH THE DAY WILL HELP TRIGGER THUNDERSTORM DEVELOPMENT.

AT THIS TIME A SURFACE TROUGH AND NEARLY STATIONARY FRONT IS EXPECTED
TO DEVELOP IN SOUTH CENTRAL SOUTH DAKOTA. THUNDERSTORMS SHOULD
DEVELOP ALONG THE SURFACE TROUGH AND THEN MOVE EAST OVERNIGHT. THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG
WINDS...AND VERY HEAVY RAIN. THE THREAT FROM TORNADOS ALSO
REMAINS...ESPECIALLY IN NORTHWEST IOWA AND ALONG THE MISSOURI RIVER
IN SOUTHEAST SOUTH DAKOTA.

SDZ065>071-IAZ001>003-012>014-020>022-031-032-NEZ013-014-140000-
HUTCHINSON-TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-
CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-
DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...ROCK RAPIDS...SPIRIT LAKE...YANKTON...SIOUX CENTER...
SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1128 AM CDT WED JUN 13 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
  AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE STORMS ARE
  EXPECTED TO FIRST DEVELOP IN SOUTHEAST SOUTH DAKOTA AND EXTREME
  NORTHEAST NEBRASKA DURING THE AFTERNOON...BEFORE MOVING INTO
  NORTHWEST IOWA TOWARD EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM.

MNZ071-072-080-081-089-090-140000-
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...
1128 AM CDT WED JUN 13 2001

* FORECAST THROUGH MIDNIGHT:
  SHOWERS WILL SOON END BY EARLY AFTERNOON IN SOUTHWEST MINNESOTA.
  DURING THE EVENING HOURS SHOWERS AND THUNDERSTORMS FROM SOUTH DAKOTA
  AND IOWA ARE EXPECTED TO MOVE INTO THE AREA.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 6 PM.

SDZ038>040-050-052>064-MNZ097-098-140000-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-PIPESTONE-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-ROCK-GREGORY-CHARLES MIX-
DOUGLAS-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...CHAMBERLAIN...
MITCHELL...SIOUX FALLS...LUVERNE...
1128 AM CDT WED JUN 13 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTH
  CENTRAL AND SOUTHEAST SOUTH DAKOTA THIS AFTERNOON. THE STORMS WILL
  BECOME MORE WIDESPREAD IN THE LATE AFTERNOON AND EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 4 PM .

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brookings

When
June 13, 3:02 PM CST
Where
Brookings County, 8 mi NE of Bruce
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.517, -96.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5253330.